advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Egypt:

I'm 26 and was diagnosed with diabetes five months ago. At that time, I weighed 115 kg (253 pounds). I lost weight through diet and exercise and took Glucovance 500/2.5. Now, I weigh 87 kg (191 pounds) but, in the last few days, my fasting blood sugars were usually over 150 mg/dl [8.3 mmol/L] and my post-prandial readings were over 250 mg/dl [13.9 mmol/L]. I switched to Glucovance 500/5 with meals and saw no change in my blood sugar readings. I asked a diabetes doctor why this was and he told me that my diabetes should be controlled with my new weight and advised me to take Glucophage three times after meals and Amaryl 2 mg before lunch. I started this two days ago. Today, my fasting blood sugar was 160 mg/dl [8.9 mmol/L] and my post-prandial was 292 mg/dl [16.2 mmol/L]. I'm still young and need help to control this disease. Is my pancreas slowly dying?

Answer:

The bigger question that you are asking is whether you really have type 1 or type 2 diabetes. Your youth favors type 1 diabetes, but your increased weight supports type 2 diabetes. The original medication you were on was a combination of metformin and glyburide. Glyburide is from the same class of agents as Amaryl. Therefore, you were receiving more drug when the medication was changed to receive two different drugs.

In order to differentiate whether you are making any insulin and can respond to oral agents, I would suggest you have your doctor obtain a test called a C-Peptide two hours after you eat. This will relate the amount of insulin secreted in response to the meal challenge. If this is very low, you are more likely to have type 1 diabetes and need insulin. If this were high, it would be more consistent with type 2 diabetes with marked insulin resistance. Finally, there is another test, called an anti-GAD antibody test. This test is positive in the face of autoimmune diabetes/type 1 diabetes. This means that if the test were highly positive, you would have type 1 diabetes and would more likely to need insulin to treat your diabetes.

JTL

DTQ-20091202093417
Original posting 2 Dec 2009
Posted to Hyperglycemia and DKA and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.